Texas, 2018

Damaging Wind in Texas, October 5, 2018

October 5, 2018 · NWS AMA · 1 event in 1 county or zone

A few thunderstorms developed across the western Panhandles and as one of thunderstorms moved towards southern Amarillo, an outflow boundary developed out ahead of it. A Special Weather Statement was issued for wind gusts up to 55 MPH as indicated by the velocities on the radar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A few thunderstorms developed across the western Panhandles and as one of thunderstorms moved towards southern Amarillo, an outflow boundary developed out ahead of it. A Special Weather Statement was issued for wind gusts up to 55 MPH as indicated by the velocities on the radar. The storm peak wind gust however did reach up to 59 MPH as reported by a mesonet station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 5, 5:49 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 5, 5:49 PM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
649 PM CDT Fri Oct 5 2018

.AVIATION...
For the 00z TAFs...
Evening thunderstorms expected to remain primarily east of all
terminals, where instability is much higher.  Possibility for
development exists along dryline just to the northwest of AMA, so
will monitor closely.

Next issue will be strong cold front currently moving through
northwest Kansas at this time.  Frontal passage expected around
05z at GUY and DHT, around 11z at AMA.  Northerly surface winds
expected to gust to around 30 kt with cold front.  Thunderstorms
may develop along and behind cold front.  MVFR ceilings expected
to develop with frontal passage.

On Saturday, MVFR ceilings likely to prevail during the day with
occasional showers and thunderstorms.

Cockrell

&&

.PREV DISCUSSION... /Issued 353 PM CDT Fri Oct 5 2018/

SHORT TERM...Tonight through Saturday...
Several days of active weather expected with period of
thunderstorms. Severe weather is possible late this afternoon into
early this evening, with hail up to golf ball size and damaging wind
in the 60 to 70 mph range the most likely hazard. An isolated
tornado can't be ruled out in the far northeast FA, but chances are
very low. Some localized flooding is possible this evening, but the
flooding and flash flooding concerns increase this weekend through
at least Monday.

Broad upper level long wave trough has become established with main
trough axis anchored over the Great Basin and extending south over
the Desert Southwest. A lead mid-level shortwave is evident on
latest water vapor imagery with main area of lift now moving into
western CO ahead of pos-tilt trough axis. Meanwhile, a cold front is
being sampled surging south into far northeast CO and approaching
southwest corner of NE. A surface trough and quasi-dryline is
expected to strengthen late this afternoon from near Hereford to
Guymon as pressure falls take place ahead of the front. this
boundary is already evident via cumulus field on Vis Sat along with
surface convergence. Most guidance agree that at least isolated
thunderstorms should develop along the surface trough between 4PM
and 7PM as low level moisture convergence increases. The NAM seems
to be way to high on near surface moisture and thereby increasing
CAPE values too much. Have trended towards the short term models
(RAP/HRRR) which line up better with current surface Td Obs and
surface winds which mix out the higher Td values especially in the
west (40s) with low to mid 60s in the east. This sets the stage for
initially high based thunderstorms with about 1500 to 2000 MLCAPE
along and east of the boundary. However, as storms move east, they
may encounter increased capping inversion which should result in a
down-trend in coverage this evening. Shear is modest this afternoon
given 30 to 40 knot southwest flow at 500mb and some backing surface
winds east of the boundary. Shear will increase this evening as a 40
to 50 knot low level jet strengthen ahead of the cold front. If a
storm happens to stay rooted at the surface into the evening, there
is a brief window where low level helicity could support an isolated
tornado. However, it is expected that storms will either become
elevated or die altogether, keeping the tornado risk very low. The
bigger risk will be large hail and damaging winds given multicell
storm modes with transient supercell characteristics. Steep low
level lapse rates this afternoon into early evening will support
strong downdraft winds of 60 to 70 mph. Some of the higher CAPE
values suggested along with LI values around -5 would support hail
as large as golf balls, especially with any transient updraft
rotation. The main limitation for hail is the semi-warm mid level
temperatures of -6 to -8 deg C. Overall, the severe threat should
decrease considerably after 10 PM.

The cold front should push through the area tonight with a good
amount of CAA resulting in a quick drop in temperatures. Rain
chances will continue Friday night into Saturday morning with
showers and elevated storm development possible along and
behind the front. This is supported by increased mid-level lift
associated with the shortwave dynamics and some isentropic lift
Saturday morning. Clearing could occur in northern portions of the
FA during the day Saturday as dry air invades behind the front.
Moreover, shifted pops towards the southern/eastern zones during the
day Saturday where models suggest the front may retreat enough to
get some low level theta-E advection along a southwest/northeast
oriented baroclinic zone.

Ward

LONG TERM...Saturday Night through Thursday...
Saturday night, the surface winds begin to turn back to the south
and bring back upslope flow. Pops continue to dwindle mostly in
the northwest in the early part of the evening and then start
increasing late overnight into early Sunday when the moisture
returns. Models indicate that a small mid-level shortwave could
eject out ahead of the upper level trough and create more lift for
showers to continue across the area Sunday. Forecast soundings
show very saturated profiles across the Panhandles with PWATs near
or above the 90th percentile. Instability from the shortwave will
also create the chance for some storms to become marginally
severe. This should mostly be confined to the south and
particularly the southwest corner of the area.

As the upper level trough comes closer to the Panhandles, Monday
will see the next big chance for severe storms to play out across
the whole area. The NAM is probably the most bullish model for
Monday with CAPE values nearing 3000J/kg. Wind profiles have
really good turning in the lower levels and DCAPE is pretty good
at 500-1000J/kg. This coupled with large amounts of CAPE in the
hail growth zone would suggest supercells would be possible with
hail and wind being the main threats. Would not be able to rule
out the possibility of a tornado, particularly in the southern
areas where helicity is better.

The area should start to see things dry out Tuesday during the day
as the low lifts out of the area. Things won't be dry for long as
precip chances come back Thursday as long range models want to
bring moisture from Tropical Storm Sergio into the region. This
moisture coupled with a lee side low will bring rain chances
through the weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  54  52  69  58 /  50  60  60  70  60
Beaver OK                  50  54  46  67  60 /  80  60  60  70  60
Boise City OK              45  54  42  66  53 /  20  20  50  40  60
Borger TX                  51  58  51  69  61 /  60  60  60  70  70
Boys Ranch TX              51  58  51  72  59 /  40  50  60  60  60
Canyon TX                  51  56  53  71  58 /  50  60  60  70  60
Clarendon TX               57  58  55  68  60 /  70  80  60  80  70
Dalhart TX                 48  55  45  70  55 /  30  30  60  50  60
Guymon OK                  47  55  45  67  57 /  60  30  60  70  60
Hereford TX                51  56  54  72  58 /  50  60  60  70  60
Lipscomb TX                51  53  51  67  61 /  80  70  70  70  50
Pampa TX                   51  53  51  67  59 /  60  80  60  80  60
Shamrock TX                59  60  55  69  62 /  70  80  70  90  70
Wellington TX              63  67  56  70  63 /  70  70  70  90  70

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/29
Hazardous weather outlook, Oct 5, 2:01 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
301 PM CDT Fri Oct 5 2018

OKZ001>003-TXZ001>020-317-060900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
301 PM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop across the Oklahoma and
Texas Panhandles late this afternoon through tonight. Some storms
will have the potential to become strong to severe late this
afternoon and evening, with large hail and damaging winds the
primary hazards. In addition, heavy rainfall will likely accompany
the strongest storms, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Tuesday across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe during this time period, with gusty winds and hail the
primary hazards and Monday would be the most likely day to see
severe storms. In addition, heavy rainfall will likely accompany
the strongest storms, which could lead to flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this
afternoon or evening across the Oklahoma and Texas Panhandles.

Beat

In the hours before

Special weather statement, Oct 5, 5:17 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT FRI OCT 5 2018

TXZ018-019-052345-
Donley TX-Armstrong TX-
617 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND
NORTHWESTERN DONLEY COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Goodnight, or 10 miles northwest of Clarendon, moving
north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Howardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3496 10119 3518 10115 3518 10082 3490 10098
TIME...MOT...LOC 2316Z 196DEG 16KT 3501 10106

LFM
Special weather statement, Oct 5, 9:55 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1055 PM CDT FRI OCT 5 2018

TXZ016-060430-
Deaf Smith TX-
1055 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
1130 PM CDT...

At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm near
Simms, or 17 miles northwest of Hereford, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3506 10284 3519 10256 3518 10239 3503 10222
      3482 10272
TIME...MOT...LOC 0355Z 232DEG 22KT 3498 10265

LFM
Special weather statement, Oct 5, 10:13 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1113 PM CDT FRI OCT 5 2018

TXZ012-017-317-060500-
Potter TX-Palo Duro Canyon TX-Randall TX-
1113 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL AND SOUTH CENTRAL
POTTER COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Umbarger, or 6 miles west of Canyon, moving
northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Umbarger, Palo Duro Canyon and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10217 3509 10217 3525 10180 3492 10165
      3481 10215
TIME...MOT...LOC 0413Z 241DEG 21KT 3500 10204

LFM

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
October 5, 10:46 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785316.